Delayed effects of the chemo

Beth was up throwing up last night (so I hear – I slept through it), and up again around 4 am throwing up again. It seems as if this is one of the delayed effects of the Busulfan, which are supposed to occur some 7-10 days after the first instance of it. (We are now on day eight). Aside from that, they are continuing to give her a fairly steady diet of the antibiotics Vancomycin and Cefepime. Otherwise, she slept quite a bit, and quite soundly last night.

The end is near

It’s about 6:00 now; I’m going to head back to the hospital to spend the night with Beth (I went in to work four hours today, and got a few things done).

Beth is going to get her first dose (of three) of Thymoglobulin, which, I understand, suppresses the immune system. She’ll also get the last doses of Fludabarbine and Busulfan. They’ve given her some “pre-medications”, which had her sleeping all day. We’ll see how she handles all this tonight.

For the next two days, then (the 13th and 14th), she’ll get the Thymoglobulin and the total body radiation, and the donor’s stem cells should arrive here the evening of the 14th. By that time, our hope and expectation is that the leukemia-producing bone marrow will be completely destroyed.

Of course, then we have about a year dealing with issues such as engraftment, infections, and graft-vs-host symptoms, but the end of the leukemia is near.

Busulfan 3: last night seemed to go better

But I slept through most of it. Beth took all the pre-treatment drugs they were willing to give her, including Benadryl, anti-nausea, and pain meds. She seemed more settled, though she has not slept all night. She has bad nausea, and is wishing “this would end”. She says she is never going to eat again.

The bag of Busulfan was done around 1:45. The drawing is from Dani, to brighten up the IV stand.

20111212-042805.jpg

Busulfan 2

12:30 Sunday am: Beth has had her third Fludarabine, it’s the second round of Busulfan, and she is as agitated as I’ve seen her in a long time. She is complaining of hot flashes, bone aches, itchies, and nausea. She has been pacing the floors, and is picking at her fingernails. She is finally lying down, but still jumpy.

So odd that they start this a late as they do. But they will keep this time schedule for the next three days as well.

She says she is ready to be done with this and is ready to go home.

Busulfan bag emptied 2:45 am

I barely was up for it. Another bag of fluids just now finished. The nurse is here, drawing some blood for the morning and flushing out Beth’s catheter ports.

Beth seems to have been up all night, complaining about the itchiness. But she seems to be feeling all right now. I got a few hours of sleep early in the evening, and then from about the time the Busulfan really got started, until about now. I’m sure I will have to get home soon and check on the kids.

These last blog entries and photos have all been with a two-year-old mobile phone, by the way.

Back on

A doctor has been in to check her, and has consulted with another doctor; they are going to restart the Busulfan and give her some Benadryl for the itching problem that she complained about.

Not much happened today

Getting measured in Radiology

The photo here shows Beth getting herself measured in Radiology. Including consultations with a doctor, a nurse, and a radiation therapist, we spent about two hours or more down there.

Beth will get two days of “total body irradiation” the last two days before the transplant. Dr Rossetti had told us that the radiation reduces the chances of a relapse by some 20% or more. Right now, I view the relapse as my biggest fear.

You can’t see it from the photo, but she’ll stand at this board that she’s on; she’ll be strapped in, and they’ll bring the big “Radiation-generator” thing right up in front of her. These measurements will allow them to adjust the amounts of radiation at parts of her that are thicker or thinner.

She’ll have two 20-minute treatments – 10 minutes on one side, then they’ll flip her over and irradiate her 10 minutes on the other side.

The clear benefit of the procedure is to finish off any of the damaged bone marrow that’s left in her body, after the chemotherapy has had a chance to do its thing.

Aside from that, we went through the admission questionnaire – it’s pretty thorough, and for the first time, today, I saw a lot of these “history” questions being entered into a computer. Most of the time, they get hand-written on a piece of paper and stored away in a chart. She also got a treatment today called the “IVIG” treatment – it’s not a chemotherapy, but it’s supposed to enhance her ability to fight off viral infections, even as the Fludabarbine suppresses most of the rest of her immune system. She’ll get her first course of that tonight; she’ll have five days of the Fludabarbine and then four days of Busulfan.

And she slept a lot, in between.

Beth’s donor has signed, and we now have a transplant schedule

I got a call yesterday afternoon from Renee, the transplant coordinator at West Penn. Beth’s donor has signed all the necessary paperwork, and a date of December 14 has been set for the transplant. That means, working backward from that date, the following schedule has been established:

December 5-7: Outpatient treatment at West Penn’s Medical Short Stay unit. Beth will be treated with a drug called Kepivance, the purpose of which is to prevent “mucositis” – mouth sores – one of the more severe side effects of the chemotherapy drugs that Beth will receive. This is an intravenous treatment.

December 8: Beth will be admitted to West Penn’s “T-7” floor – the Hematology/Oncology (or “hem/onc”) unit.

December 8-12: She’ll receive the “intensive” chemotherapy, also called “conditioning”. She’ll receive two or three intravenous drugs spread out over these five days:

Fludarabine: “It has been unofficially and casually referred to as “AIDS in a bottle” amongst healthcare professionals due to its significant immunosuppresive activity”.

Busulfan: “Currently, its main uses are in bone marrow transplantation, … where it is used as a conditioning drug. Busulfan can control tumor burden but cannot prevent transformation or correct cytogenic abnormalities”. To put this into perspective, the Vidaza that Beth was receiving had two functions: it had a cytotoxic effect – it killed things – but it was also supposed to enable her to make her own blood cells (a thing it never did).

Thymoglobulin: I don’t know if Beth is getting this one; it’s on the transplant sheet that Dr Rossetti gave to us, but Renee yesterday said Beth was getting two chemo drugs. Thymoglobulin “very substantially reduces immune competence in patients with normal immune systems”.

December 13-14: Total Body Irradiation (200 cGy).

The donor will undergo five or six days of Neupogen injections “to move stem cells from bone marrow to peripheral blood”. She will then undergo one or two days worth of “collection” – a four- to six-hour process by which blood will be withdrawn from one arm, will flow through a filtering device (similar to a dialysis machine) that will collect only stem cells, and the remaining blood will be re-infused into the other arm.

The stem cells will then be flown into Pittsburgh, where a (we hope) properly-“conditioned” Beth will be awaiting their arrival. The donor is a young female, and she is not from the United States. That’s all we may know about her at this time. I may have mentioned earlier, that we found three “10/10” matches. This is out of 10 million US-based donors, and an international database of seven million donors. For more information on this, see http://www.marrow.org.

It’s interesting to me that they call this procedure a “transplant” – but really, it’s like a slow motion transplant – a damaged organ (in this case, the bone marrow) is removed, slowly, and a new organ, in the form of stem cells, is “transplanted”, albeit slowly.